Format

Send to

Choose Destination
Palliat Support Care. 2015 Dec;13(6):1797-801. doi: 10.1017/S1478951514000376. Epub 2014 Jun 11.

Crying and suicidal, but not depressed. Pseudobulbar affect in multiple sclerosis successfully treated with valproic acid: Case report and literature review.

Author information

1
Biological Sciences Major,University of California-Davis,Davis, California.
2
Department of Behavioral Health,Enloe Medical Center,Chico, California.

Abstract

OBJECTIVE:

Pseudobulbar affect/emotional incontinence is a potentially disabling condition characterized by expressions of affect or emotions out of context from the normal emotional basis for those expressions. This condition can result in diagnostic confusion and unrelieved suffering when clinicians interpret the emotional expressions at face value. In addition, the nomenclature, etiology, and treatment for this condition remain unclear in the medical literature.

METHOD:

We report the case of a 60-year-old woman with multiple sclerosis who was referred to an inpatient psychiatry unit with complaints of worsening depression along with hopelessness, characterized by unrelenting crying. Our investigation showed that her symptoms were caused by pseudobulbar affect/emotional incontinence stemming from multiple sclerosis.

RESULTS:

The patient's history of multiple sclerosis and the fact that she identified herself as depressed only because of her incessant crying suggested that her symptoms might be due to the multiple sclerosis rather than to a depressive disorder. Magnetic resonance imaging demonstrated a new plaque consistent with multiple sclerosis lateral to her corpus callosum. Her symptoms resolved completely within three days on valproic acid but returned after she was cross-tapered to dextromethorphan plus quinidine, which is the FDA-approved treatment for this condition.

SIGNIFICANCE OF RESULTS:

This case provides important additional information to the current literature on pseudobulbar affect/emotional incontinence. The existing literature suggests a selective serotonin reuptake inhibitor (SSRI) and dextromethorphan/quinidine (Nuedexta) as first-line treatments; however, our patient was taking an SSRI at the time of presentation without appreciable benefit, and her symptoms responded to valproic acid but not to the dextromethorphan/quinidine. In addition, the case and the literature review suggest that the current nomenclature for this constellation of symptoms can be misleading.

KEYWORDS:

Emotional dysregulation; Emotional incontinence; Pathological laughing and crying; Pseudobulbar affect; Valproic acid

PMID:
24916672
DOI:
10.1017/S1478951514000376
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Cambridge University Press
Loading ...
Support Center